Women taking indigestion drugs at increased risk of hip fracture after menopause

Post-menopausal women are 35% more likely to suffer hip fracture if they take indigestion drugs, known as proton pump inhibitors (PPIs), a figure which increases to 50% if they are also current or former smokers, suggests a study published today in the British Medical Journal.

PPIs are one of the most common medicines used worldwide and are often used to treat heartburn and acid reflex. They can, however, inhibit the absorption of calcium, which leads to the increased risk of fractures.

Authors from the Massachusetts General Hospital have looked at the association between PPIs and hip fractures in just under 80,000 post-menopausal women over an eight year period from 2000 to 2008. They suggest that women with a prolonged use of these drugs and who smoke could be up to 50% more likely to suffer from hip fractures compared to women who do not smoke or take these drugs.

Several studies have already been carried out in response to the growing concerns between the long-term use of PPIs and the risk of hip fractures, but these studies have been met with significant limitations. In May 2010, the issued a warning of hip fractures and taking PPIs, but concluded that more data was needed for a full analysis.

Several factors including menopausal status, body weight, time spent carrying out , smoking status, and calcium supplement usage were all taken into account. from food included in each participant's diet was also analysed. Low and moderate traumas relating to fracture (including falling on ice, falling off a chair) were recorded, whereas high (including skiing accidents or falling down the stairs) were not included.

Results show that out of 79,899 post-menopausal women, there were 893 hip fractures in total over an eight year period, concluding that post-menopausal women were at a 35% increased risk. In absolute numbers, the risk of hip fracture among regular users of PPIs was 2.02 events per 1000 person years, compared with 1.51 events per 1000 person years among non-users of the drugs (a "person year" is the number of years of follow up multiplied by the number of people in the study).Women who were also current or former smokers were at an even higher risk of 50%. Correlation was also found between the length of time PPIs were taken and the risk of fractures.

Figures show that 6.7% of women were regularly using a PPI in 2000 which increased to 18.9% in 2008, which poses an increased risk of fractures associated with PPIs in the coming years. Because of this, the Food and Drug Administration wish to revise labelling on these drugs and the authors stress the importance of evaluating the need for long-term use of PPIs among those with a history of smoking. Finally, it was noted that the risk of returned to a normal level two years after patients stopped taking PPIs.

add to favorites email to friend print save as pdf

Related Stories

Women who break a hip at increased risk of dying within a year

Sep 26, 2011

Women ages 65-69 who break a hip are five times more likely to die within a year than women of the same age who don't break a hip, according to a Kaiser Permanente Center for Health Research study funded by the National Institutes ...

Recommended for you

Reading 'Fifty Shades' linked to unhealthy behaviors

57 minutes ago

Young adult women who read "Fifty Shades of Grey" are more likely than nonreaders to exhibit signs of eating disorders and have a verbally abusive partner, finds a new study led by a Michigan State University ...

Emergency department nurses aren't like the rest of us

3 hours ago

(Medical Xpress)—Emergency department nurses aren't like the rest of us - they are more extroverted, agreeable and open - attributes that make them successful in the demanding, fast-paced and often stressful environment ...

Many patients don't understand electronic lab results

3 hours ago

(Medical Xpress)—While it's becoming commonplace for patients to see the results of lab work electronically, a new University of Michigan study suggests that many people may not be able to understand what ...

User comments